Nebraska, 2013Tornadoes and Hail in Nebraska, May 27, 2013
May 27, 2013 · NWS CYS · 10 events in 6 counties and zones
A passing upper level disturbance interacted with a moist and unstable environment which produced numerous severe thunderstorms with large hail, funnel clouds and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance interacted with a moist and unstable environment which produced numerous severe thunderstorms with large hail, funnel clouds and a few tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 10:25 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, May 27, 10:25 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MDT MON MAY 27 2013
.SHORT TERM...(TODAY THROUGH TUESDAY EVENING)
ISSUED AT 524 AM MDT MON MAY 27 2013
LOW CLOUDS AND FOG ARE OVERSPREADING THE NEBRASKA PANHANDLE AND EAST
CENTRAL WYOMING EARLY THIS MORNING AS THE LOW PRESSURE TROUGH
PERSISTS OVER THE ROCKIES AND MAINTAINS EASTERLY SFC FLOW. A LINE OF
LIGHT SHOWERS WITH A COUPLE EMBEDDED THUNDERSTORMS HAS BEEN MOVING
TO THE NORTHEAST ACROSS CHEYENNE COUNTY OVERNIGHT...WHICH HAS KEPT
THE LOW CLOUDS OUT OF THE SOUTHERN PANHANDLE SO FAR. LIKELY WILL SEE
THE SHOWER ACTIVITY CONTINUE THROUGH SUNRISE WHICH WILL REDUCE THE
POSSIBILITY OF LOW CLOUDS AND FOG FROM MAKING IT INTO CHEYENNE AND
KIMBALL COUNTIES.
SHORTWAVE FEATURE MOVING ACROSS IDAHO AND INTO WESTERN WYOMING THIS
MORNING WILL CONTINUE TO TREK ACROSS WYOMING TODAY. WATER VAPOR
IMAGERY SHOWS A MOISTURE PLUME ORIGINATING FROM THE SOUTHEASTERN
PACIFIC AHEAD OF THIS WAVE...WITH A 90KT JET MOVING ACROSS THE
DESERT SOUTHWEST. THE LEFT EXIT REGION OF THIS JET WILL CONTINUE TO
MOVE OVER THE FORECAST AREA TODAY ALONG WITH THE MID LEVEL ENERGY.
INCREASING PACIFIC MOISTURE WILL COMBINE WITH THIS BROAD SCALE LIFT
TO INITIATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. THE
DRYLINE BOUNDARY WILL PUSH EAST THIS MORNING AS THE UPPER WAVE MOVES
ACROSS WYOMING WITH THE STRONGEST CONVERGENCE ZONE TO BE SITUATED
OVER THE NEBRASKA PANHANDLE DURING PRIME HEATING.
THEREFORE...EXPECTING THE BEST COVERAGE OF TSTORMS ACROSS THE FAR
NORTHEASTERN ZONES ONCE AGAIN LATE THIS AFTERNOON AND EVENING WITH
MID 50 DEW POINTS AHEAD OF THE SFC TROUGH. INCREASING MID LEVEL
WINDS WITH THE UPPER LEVEL TROUGH WILL BRING UP 0 TO 6 KM BULK SHEAR
VALUES TO AROUND 40 KT...SO THERE IS A POSSIBILITY ONCE AGAIN FOR
SOME STORMS TO BECOME STRONG TO SEVERE. FORECAST SOUNDS ALLUDE TO
HAIL BEING THE MAIN THREAT IN THE NORTHERN PANHANDLE COUNTIES...WITH
STRONG DOWNBURST WINDS POSSIBLE FURTHER SOUTH. WITH THE INCREASING
MID LEVEL WINDS...MOISTURE...AND UPPER LEVEL ENERGY OVERHEAD...
EXPECT A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS AS WELL ALONG
AND WEST OF THE LARAMIE RANGE STARTING LATE THIS MORNING WITH A FEW
ROLLING OFF THE MOUNTAINS INTO THE EASTERN PLAINS THROUGH THE
AFTERNOON. STRONG INVERTED-V PROFILE WITH LCL AROUND 600 MB SUGGESTS
GUSTY DOWNBURST WINDS WILL LIKELY ACCOMPANY THE STORMS.
THE WAVE WILL QUICKLY MOVE TO THE NORTHEAST TONIGHT WITH THE
STRONGER UPPER LEVEL TROUGH EXPECTED TO DIG INTO THE GREAT BASIN
DURING THIS TIME AS WELL. INCREASING PRESSURE FALLS OVER THE ROCKIES
TONIGHT THROUGH TUESDAY MORNING WILL INDUCE STRONGER SOUTHEAST
UPSLOPE FLOW ACROSS THE EASTERN PLAINS ALONG WITH INCREASING
MOISTURE ADVECTION. DEW POINTS LOOK PRETTY MEAGER...MEANING LCL
HEIGHTS SHOULD STAY FAIRLY HIGH. HOWEVER SOMEWHAT COOLER
TEMPERATURES ALOFT WILL ALLOW THE ATMOSPHERE TO DESTABILIZE WITH
FORECAST SOUNDINGS SHOWING STEEP LAPSE RATES WITH MINIMAL CAP BY THE
AFTERNOON ACROSS MOST OF THE FORECAST AREA. WILL AGAIN HAVE A CHANCE
FOR SCATTERED SHOWERS AND THUNDERSTORMS FOR TUESDAY AS A RESULT WITH
A BETTER POTENTIAL FOR A FEW TO BECOME SEVERE ESPECIALLY TUESDAY
EVENING OVER THE EASTERN PLAINS WHERE MOISTURE IS DEEPEST.
PRECIPITABLE WATER VALUES OF NEARLY ONE INCH OVER THE PANHANDLE WILL
RESULT IN HEAVY RAIN PRODUCERS OUT THAT WAY AS WELL.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 524 AM MDT MON MAY 27 2013
UPPER TROUGH AXIS WILL BE SITUATED ALONG THE SPINE OF THE ROCKIES
WEDNESDAY. WINDS ALOFT BECOMING MORE ZONAL AFTER ITS PASSAGE
WEDNESDAY NIGHT AND THURSDAY. BOTH THE GFS AND ECMWF PRODUCE A
DECENT COVERAGE OF QPF WITH THIS TROUGH. TEMPERATURES MAY BE COLD
ENOUGH LATE WEDNESDAY NIGHT AND EARLY THURSDAY MORNING FOR SNOW
DOWN TO AROUND 9000 FEET ALONG WEST AND NORTHWEST FACING SLOPES
OF THE SNOWY/SIERRA MADRES. ACCUMULATIONS SHOULD BE LIGHT.
ON THURSDAY...MODELS SHOW ADEQUATE MID/UPPER LEVEL MOISTURE OVER
THE REGION. SOME UPSLOPE FLOW AND MARGINAL INSTABILITY ASSOCIATED
WITH THE UPPER TROUGH SUPPORTS SCATTERED CONVECTION. WEDNESDAY
AND THURSDAY WILL BE COOLER WITH BELOW NORMAL TEMPERATURES.
MEDIUM RANGE MODELS SHOW THE STUBBORN UPPER TROUGH WITH COOL/MOIST
AIRMASS LINGERING. A COLD FRONTAL PASSAGE WILL USHER IN COOLER
TEMPERATURES FRIDAY WITH GUSTY NORTHWESTERLY WINDS. INSTABILITY
WILL BE MARGINAL FOR CONVECTION WITH COOL AIR ALOFT. DRIER AIR
BEGINS TO INFILTRATE THE REGION THIS WEEKEND. INCREASING HEIGHTS
ALOFT WITH BUILDING RIDGE...RISING 700MB TEMPERATURES AND LOW LEVEL
SOUTHERLY FLOW WILL RESULT IN WARMER TEMPERATURES THIS WEEKEND.
ISOLATED AFTERNOON CONVECTION WILL BE POSSIBLE SATURDAY OVER
EASTERN WYOMING AND NORTHERN PANHANDLE. REMAINDER OF WEEKEND WILL
BE DRY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1125 AM MDT MON MAY 27 2013
SCTD MVFR CIGS OVER PARTS OF THE PANHANDLE LATE THIS MORNING SHOULD
BREAK UP EARLY THIS AFTERNOON. ISOLATED SHOWERS AND TSTMS POSSIBLE
THIS AFTERNOON INTO THIS EVENING OVER SE WY WITH SOMEWHAT MORE
COVERAGE OVER THE PANHANDLE. ACTIVITY WILL DISSIPATE THIS EVENING.
SOME RETURN OF MAINLY MVFR CIGS POSSIBLE LATER TONIGHT OVER THE
PANHANDLE BUT SHOULD NOT BE AS EXTENSIVE.
&&
.FIRE WEATHER...
ISSUED AT 524 AM MDT MON MAY 27 2013
THE DRYLINE BOUNDARY WILL PUSH FURTHER EAST TODAY WITH DRIER AIR AND
SOME GUSTY WESTERLY WINDS SPREADING FURTHER EAST ACROSS THE EASTERN
PLAINS. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE REGION BUT WITH GREEN FUELS ACROSS THE
AREA...FIRE WEATHER CONCERNS WILL REMAIN LOW. A STRONGER PACIFIC
STORM SYSTEM WILL PUSH ACROSS THE REGION STARTING ON TUESDAY AND
CONTINUING THROUGH FRIDAY...LIKELY BRINGING WETTING RAINS AND COOLER
TEMPERATURES TO THE AREA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...RJM
LONG TERM...JAMSKI
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, May 27, 1:01 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT MON MAY 27 2013
WYZ101>119-282015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
201 PM MDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST WYOMING THIS
AFTERNOON...WITH GUSTY WINDS AROUND 40 MPH POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE ON TUESDAY ACROSS THE EASTERN PLAINS OF
WYOMING...OTHERWISE THE PROBABILITY OF SEVERE WEATHER IS LOW FOR
THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-282015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
201 PM MDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN
NEBRASKA THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE INTO LATE THIS
EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. SOME STRONG THUNDERSTORMS WILL BE
POSSIBLE TUESDAY AFTERNOON ACROSS MUCH OF THE PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED TONIGHT FOR THE POTENTIAL OF SEVERE
THUNDERSTORMS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
TT
In the hours before
Special weather statement, May 27, 1:00 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT MON MAY 27 2013
NEZ020-054-272100-
BANNER NE-KIMBALL NE-
200 PM MDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND EASTERN
BANNER COUNTIES UNTIL 300 PM MDT...
AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF HARRISBURG...OR 14 MILES NORTH
OF KIMBALL...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN KIMBALL AND SOUTHERN BANNER COUNTIES.
&&
LAT...LON 4168 10350 4142 10338 4128 10372 4159 10388
TIME...MOT...LOC 2001Z 258DEG 12KT 4144 10368
TJT
Event by event
4 tornado, 4 hail, 2 funnel cloud. Local standard time, as filed.
Tornado, Kimball
- When
- May 27, 1:05 PM MST to 1:15 PM MST
- Where
- Kimball County, 4.65 mi NW of Kimball to 10.38 mi N of Kimball
- Rating
- EF0
- Path length
- 7.38 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -103.730
A weak tornado touched down in open country northwest of Kimball. The tornado moved northeast and was in contact with ground for 10 minutes before it lifted just west of State Highway 71 north of Kimball. No damage was reported.
Funnel Cloud, Banner
- When
- May 27, 1:24 PM MST to 1:27 PM MST
- Where
- Banner County, 6 mi S of Harrisburg
- Reported by
- Trained Spotter
- Coordinates
- 41.463, -103.750
A funnel cloud was observed six miles south of Harrisburg.
Tornado, Kimball
- When
- May 27, 2:25 PM MST to 2:28 PM MST
- Where
- Kimball County, 4.86 mi N of Owasco to 7.67 mi N of Dix
- Rating
- EF0
- Path length
- 5.43 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -103.570
The supercell thunderstorm that spawned the tornado northwest of Kimball produced another weak tornado northeast of Kimball. This weak tornado was on the ground for three minutes before it lifted. No damage was reported.
Hail, Cheyenne
- When
- May 27, 2:50 PM MST to 2:55 PM MST
- Where
- Cheyenne County, 0.52 mi E of Lodgepole
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -102.640
Quarter size hail was reported at Lodgepole.
Hail, Cheyenne
- When
- May 27, 2:53 PM MST to 2:58 PM MST
- Where
- Cheyenne County, Sidney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -102.980
Quarter size hail was reported at Sidney.
Tornado, Sioux
- When
- May 27, 2:58 PM MST to 3:03 PM MST
- Where
- Sioux County, 15 mi SE of Harrison to 17 mi SE of Harrison
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 42.526, -103.661
A weak tornado was on the ground for five minutes before it lifted. The observer was looking west from State Highway 71. No damage was reported.
Funnel Cloud, Sioux
- When
- May 27, 3:00 PM MST to 3:02 PM MST
- Where
- Sioux County, 14.49 mi SSE of Agate
- Reported by
- Broadcast Media
- Coordinates
- 42.230, -103.660
A public report of a brief funnel cloud was relayed by KNEB Scottsbluff.
Tornado, Box Butte
- When
- May 27, 3:05 PM MST to 3:10 PM MST
- Where
- Box Butte County, 18 mi W of Hemingford to 12.75 mi WSW of Nonpareil
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -103.422
A weak tornado touched down in open country south of State Highway 71 and lasted five minutes before it lifted. No damage was reported.
Hail, Box Butte
- When
- May 27, 3:20 PM MST to 3:30 PM MST
- Where
- Box Butte County, 15 mi W of Hemingford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -103.364
Grass was covered with marble to quarter size hail.
Hail, Dawes
- When
- May 27, 4:22 PM MST to 4:25 PM MST
- Where
- Dawes County, 8 mi SE of Crawford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.598, -103.289
Penny to quarter size hail was reported eight miles southeast of Crawford.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 27, 20132 injured · $9.8 million · EF3 · 11 events
- Tornado and Hail in Nebraska, May 27, 2013$16 million · EF2 · 14 events
- Rip Currents in Florida, May 27, 20131 death · 1 injured · 2 events
- Flood in Alaska, May 27 to 31, 2013$15 million · 1 event
- Damaging Winds in Illinois, May 27, 2013$961,000 · 70 kt wind · 21 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2013EF2 · 10 events
- Tornado and Hail in Kansas, May 27, 2013EF2 · 3 events
- Hail in Wyoming, May 27, 2013$500,000 · 1.75 in hail · 1 event
- Flood in Alaska, May 27 to 29, 2013$250,000 · 1 event
- Hail in South Dakota, May 27, 2013$150,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 27, 2013$102,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Indiana, May 27, 2013$32,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444253, 444249, 444254, 444244, 444245, 444252, 444246, 444251, 444248, 444250.